MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 8361025
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/04/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product was not returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the r eported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient was pre-operatively diagnosed with adjacent level ddd ( degenerative disk disease) and underwent surgery at l4 level.During the surgery, the tip of the driver broke off.The screwdriver interface with the bone became so hard that it stopped turning and as a result the tip of the screw driver broke off.The product came in contact with the patient.No fragments of the driver were remaining in the patient.No patient complications were reported.
 
Additional Manufacturer Narrative
Visually confirmed approximately ~4mm of the instrument tip has been broken off, consistent with interface during usage.Inspection of the shaft diameter and material hardness confirmed conformance to print specification.Fracture surface analysis of both instruments identified a fairly flat fracture surface and circular material movement, consistent with torsional overload.The above findings are consistent with torsional overload.If information is provided in the future, a supplemental report will be issued.

Brand Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key7921636
Report Number1030489-2018-01312
Device Sequence Number1526537
Product Code LXH
UDI-Device Identifier00721902468810
UDI-Public00721902468810
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8361025
Device Lot NumberJM14K006
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2018
Initial Date Received by Manufacturer 09/04/2018
Supplement Date Received by Manufacturer11/20/2018
Initial Report FDA Received Date10/01/2018
Supplement Report FDA Received Date12/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1